MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US PINN 100 W/GRIPTION 50MM; PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS

DEPUY ORTHOPAEDICS INC US PINN 100 W/GRIPTION 50MM; PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS
Model Number 1217-31-050
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Noise, Audible (3273)
Health Effect - Clinical Codes Adhesion(s) (1695); Pain (1994); Loss of Range of Motion (2032); Distress (2329); Joint Laxity (4526)
Date of Event 01/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Litigation records received.After review of records, it was alleged that several weeks post-op, the patient experienced loud pop and subsequent pain in the area where the surgery had taken place.Subsequently, that patient underwent several painful and unnecessary surgeries to correct the problem and in turn, resulted in her contracting life-threatening infection.Doi: (b)(6) 2020.Dor: none reported.Right hip.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) initial reporter occupation: lawyer depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Medical records received: on (b)(6) 2020, the patient had a right total hip replacement to address degenerative joint disease.It was noted that depuy components were implanted during the procedure.On (b)(6) 2021, the patient had a right hip revision, including poly and head exchange.The poly liner had dislocated from the acetabular cup and the femoral head was rubbing on the metal cup making a squeaking sound and the patient had pain and instability.During the procedure, the surgeon observed a large amount of black-stained soft tissue.There was one piece that had broken (fractured) off the ceramic femoral head.There was noted to be a tremendous amount of scar tissue that needed debriding.The locking mechanism did not appear to be damaged, and the cup appeared to be in a good position.Only the acetabular liner and femoral head were revised at this time.Depuy components were implanted during this procedure.(b)(6) 2021 patient reported a lot of blood coming from the incision, this is most likely a hematoma, patient was advised to apply a pressure dressing.On (b)(6) 2021, the patient had an i&d with poly liner and femoral head exchange to address an infected/septic total hip.The patient is culture positive for mrsa.The patient presented with swelling, pain, and a fever.Depuy poly liner was implanted along with depuy ceramic femoral head.(b)(6) 2021 the patient was hospitalized due to vancomycin accumulation and acute kidney injury due to iv antibiotic use causing adverse effects.The patient was also experiencing hallucinations and peripheral edema.The patient stopped taking vancomycin and was started on a different antibiotic.(b)(6) 2021 medical records note the patient dislocated last week and had a closed reduction.The patient is living in fear due to recurrent dislocation.The patient is still taking suppressive antibiotics.No current sign of infection.On (b)(6) 2021 the patient reported that her hip popped out of place again.On (b)(6) 2021, the patient had an si injection to address pain in her buttocks, going down the back of the leg.The surgeon noted it was multifactorial, due to numerous surgeries, including the dislocation events of the right hip.(b)(6) 2022 office note states the patient had an aspiration done but does not clarify where.(b)(4) captured the event that happened on (b)(6) 2021, as they are all related to the infection.(b)(4) captured the event that happened on 06/24/2021 and 08/12/2021.(b)(4) captured the event that happened on 09/02/2021 and 02/11/2022.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: b5 and b7.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Device history lot: a manufacturing record evaluation (nc search) was performed for the finished device product code:121731050, lot - j9178w and no non-conformances / manufacturing irregularities were identified.
 
Event or Problem Description
Medical records reviewed involving non-metal-on-metal right hip implants: history of upper respiratory infection and sinusitis.Abdominal ultrasound for benign renal cyst was negative for kidney disease.Multiple cardiac evaluations were negative for cardiomyopathy or valvular disease.Mri exams of the patient¿s spine confirm the medical history of degenerative disc disease, with no indication that it is related to depuy's right total hip or a related procedure.None of the included records were attributed to be related to any significant allegations against any depuy implants.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: b5 and a2 (dob).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records were reviewed.Follow-up visits in the infirmary center for wound healing, since the replacement devices were ceramic.In addition to what was previously reported: (b)(6) 2021, infection and inflammation reaction due to internal right hip prosthesis secondary to sepsis due to mrsa, postprocedural seroma of skin and subcutaneous tissue following other procedure, and postprocedure hematoma of skin and subcaneous tissue following other procedure.(this was captured to (b)(4).(b)(6) 2021 the patient was hospitalized due to vancomycin accumulation and acute kidney injury due to iv antibiotic use causing adverse effects.The patient was also experiencing hallucinations and peripheral edema.Patient stopped taking vancomycin and was started on a different antibiotic.(1633 of 2208).(this was captured to (b)(4).On (b)(6) 2021, the patient reported having abdominal pain.Patient has chronic constipation.(this was captured to (b)(4).(488 of 757) (b)(6) 2021 wound care progress notes: patient has an open wound on right leg, traumatic injury.The patient reported that she bumped her leg on shrubbery causing an open wound.This was sutured, but then dehisced.Patient noted having a traumatic injury to same area 10 years previous that required skin grafting, which was initially unsuccessful requiring repeat.There was also varicose veins present.On (b)(6) 2021 the patient reported that her hip popped out of place again.Patient had a right hip dislocation and pain, the patient had a closed reduction right hip.(2153 of 2208) add to (b)(4) (patient had a orif).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary.According to the information received, ¿litigation records received.After review of records, it was alleged that several weeks post-op, the patient experienced loud pop and subsequent pain in the area where the surgery had taken place.Subsequently, that patient underwent several painful and unnecessary surgeries to correct the problem and in turn, resulted in her contracting life-threatening infection.Doi: (b)(6) 2020 / dor: none reported / right hip¿.The product was not returned to depuy synthes, however photos were provided for review."(b)(4) _x-ray_images-received (b)(6) 2024" and "(b)(4) litigation record 1198122_1 ad (b)(6) 2022".Review of the radiological images revelated the femoral head presents a non centrical position regarding the inner surface of the cup, most likely due to the reported disassociation event between the involved liner and pinn 100 w/gription 50mm.It is not unreasonable that noise would be present due to the ceramic head articulating against the metal cup.Additiollay, it can be observed that the acetabular cup appears to have a slightly greater angle of anteversion than proposed by depuy synthes.However, with the evidence provided it is not possible to identify the exact position of the acetabular cup.Per pinnacle® hip solutions surgical technique "the target cup inclination (as measured on radiographs) should be 40-45° taking into account local soft tissue and anatomic landmarks.The target cup anteversion (as measured on radiographs) should be 15-20° taking into account local soft tissue and anatomic landmarks".With the information provided is not possible to determine a potential cause at this moment, however in support of the evaluation performed.The mode of failure of the device is multi-factorial and consideration must be given to all other potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.It is highly recommended to the patient to consult with their healthcare professional for further assessment.A manufacturing record evaluation was performed for the finished device [121731050 / j9178w] number, and no non-conformances / manufacturing irregularities were identified during manufacturing.The overall complaint was confirmed as the observed condition of the pinn 100 w/gription 50mm would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot.A manufacturing record evaluation was performed for the finished device [121731050 / j9178w] number, and no non-conformances / manufacturing irregularities were identified during manufacturing.

Brand Name
PINN 100 W/GRIPTION 50MM
Common Device Name
PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key16455492
Report Number1818910-2023-04707
Device Sequence Number20485852
Product Code KWA
UDI-Device Identifier10603295010197
UDI-Public10603295010197
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K090998
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1217-31-050
Device Catalogue Number121731050
Device Lot NumberJ9178W
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2023
Supplement Date Received by Manufacturer02/09/2023
04/07/2023
05/15/2023
05/24/2024
Initial Report FDA Received Date02/28/2023
Supplement Report FDA Received Date03/01/2023
05/01/2023
05/24/2023
05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/02/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ALTRX +4 10D 32IDX50OD; DELTA CER HEAD 12/14 32MM +5; PINN 100 W/GRIPTION 50MM; SUMMIT POR TAPER SZ4 STD OFF; UNK HIP ACETABULAR LINER POLY PINNACLE; UNK HIP FEMORAL HEAD CERAMIC TS; UNKNOWN HIP ACETABULAR CUP; UNKNOWN HIP FEMORAL STEM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexFemale